Is it ok to stay on my medication when I have my facelift?

Question: I’m on hormone replacement therapy for hypothyroidism and menopause. Is it ok to stay on my medication when I have my facelift? Are there any risks?

Answer: Medical therapy for hypothyroidism should almost always be continued at the time of surgery.  Although facelift is a relatively lower-risk procedure, it can take several hours and patients are under various amounts of anesthesia during this time. Thyroid function is important for blood pressure control, which is also affected by anesthesia. Elevated blood pressure can lead to increased bleeding during a facelift and possibly result in a hematoma, which is blood that accumulates under the skin and may require another surgery to remove. Blood pressure that is too low can also be a problem during surgery, especially when combined with anesthesia. For these reasons, it is important to have normal thyroid function or have hypothyroidism appropriately treated. Estrogen hormone replacement therapy is more controversial. While there is no risk to the facelift result per se, the concern is over the potential increased risk of blood clot formation, which can be fatal. This risk is further increased in patients with other risk factors, such as smoking. Some surgeons will allow patients to remain on estrogen hormone replacement therapy at the time of surgery, despite the increased risk. The specific plan should be discussed in detail with the plastic surgeon and the physician who prescribes the estrogen replacement (i.e. primary care physician, gynecologist, etc.), taking into consideration the patient’s risk factors. Consultation from a hematologist could be considered in complex scenarios, but is it generally advisable to select a more cautious approach.  While the specific recommendations regarding estrogen replacement therapy are continuously evolving as more research data is available, the consensus at this time is that it is appropriate for short-term control of menopausal symptoms, but that prolonged use is not advised due to increased risk of cardiovascular and other complications.

  • Share: